Alert archive / Michigan / Lake Effect Snow Advisories in 2012

Lake Effect Snow Advisory 7, NWS Gaylord, MI

November 28, 2012

NWS Gaylord, MI issued this lake effect snow advisory at Nov 28, 2012, 10:16 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2012, 10:16 AM EST (15:16 UTC)
Expired
Nov 28, 2012, 2:04 PM EST
In force
4 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WWUS43 KAPX 281516
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1016 AM EST WED NOV 28 2012

MIZ008-282330-
/O.NEW.KAPX.LE.Y.0007.121128T1516Z-121129T0000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
1016 AM EST WED NOV 28 2012

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

HAZARDOUS WEATHER...

 * SNOW FALL OF 3 TO 5 INCHES IS EXPECTED DURING THE LATE MORNING
   HOURS THROUGH THE AFTERNOON FROM LAKE EFFECT SNOW BANDS THAT
   ARE NORTH OF A LINE FROM HULBERT...TO PICKFORD...TO GOETZVILLE. 

 * THROUGH THE MORNING AND AFTERNOON HOURS...THE VISIBILITY COULD
   FALL TO LESS THAN ONE EIGHTH OF A MILE IN SOME OF THESE SNOW
   BANDS. 

IMPACTS...

 * LOW VISIBILITY AND SHORT RAPID SNOW ACCUMULATIONS ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW WILL MAKE 
   TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND EXERCISE 
   CAUTION. 

 * WE WELCOME YOUR SNOWFALL REPORTS ANYTIME AT 1-800-647-8676 OR 
   ONLINE VIA FACEBOOK. 

&&

$$
1 follow-up statement
550 
WWUS43 KAPX 281904
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
204 PM EST WED NOV 28 2012

MIZ008-282015-
/O.CAN.KAPX.LE.Y.0007.000000T0000Z-121129T0000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
204 PM EST WED NOV 28 2012

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

$$

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Nov 28, 6:40 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Nov 28, 6:40 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
640 AM EST WED NOV 28 2012

.SYNOPSIS...
ISSUED AT 413 AM EST WED NOV 28 2012

THE SEASONABLY CHILLY AIR WILL CONTINUE TO HANG ACROSS THE REGION
THROUGH FRIDAY...BRINGING A BIT MORE LIGHT SNOW SHOWERS OR FLURRIES
AT TIMES. MILDER TEMPERATURES AND RAIN CHANCES...WILL MAKE A RETURN
TO NORTHERN MICHIGAN THIS WEEKEND...AND INTO EARLY NEXT WEEK...AS A
PAIR OF SYSTEMS MOVE OVER THE NORTHERN PLAINS AND PASS NORTHWEST
OF THE STATE.

&&

.UPDATE...
ISSUED AT 639 AM EST WED NOV 28 2012

WNW-NW FLOW LAKE SNOW SHOWERS IN THE PROCESS OF REORGANIZING AS
EXPECTED. THAT WILL THE TREND FOR THE NEXT FEW HOURS WITH THE
POTENTIAL FOR A PERIOD OF BEEFIER LAKE SNOWS IN THE SNOWBELTS
THROUGH MID MORNING. NO CHANGES AT THIS POINT.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 413 AM EST WED NOV 28 2012

SFC COLD NOW SLICING ACROSS NRN LOWER MICHIGAN AS OF 08Z. WAS A NICE
BAND OF LAKE ENHANCED SNOW SHOWERS GETTING PUSHED ONSHORE WITH THE
FRONT EARLIER IN THE NIGHT...WITH SOME TERRAIN ENHANCEMENT NOTED.
BUT...ENHANCED BAND HAS BEEN STEADILY FALLING APART ALONG THE FRONT
(AS EXPECTED) AS IT GETS FURTHER AWAY FROM IT/S SOURCE OF
INSTABILITY. MUCH OF NE LOWER MICHIGAN WILL SEE LITTLE IF ANY
SNOWFALL WITH THE FRONT. BEHIND THE FRONT...WINDS TURNING WESTERLY
ACROSS LAKE MICHIGAN WITH SOME SUBTLE HINTING OF WEST FLOW LAKE
BANDS TRYING TO GET GOING.

TO THE NORTH...SECONDARY TROUGH AXIS AND MAIN SURGE OF COLDER AIR
SAGGING DOWN INTO UPPER MICHIGAN. ALSO A NICE LAKE ENHANCED BAND
OF SNOW SHOWERS THAT DROPPED THROUGH CENTRAL AND EASTERN UPPER
MICHIGAN BRINGING SOME HEFTIER BUT BRIEF SNOW SHOWERS. BUT...THAT
BAND HAS ALSO BEEN FALLING APART MOVING AWAY FROM THE INSTABILITY.
TRANSITION TO A MORE NW FLOW LAKE EFFECT ALSO UNDERWAY PER MQT
RADAR.

TODAY...LOW LEVEL FLOW BACKS WNW AND ULTIMATELY NW THIS MORNING FOLLOWED
BY HIGH PRESSURE AND DRIER AIR NOSING INTO THE REGION THIS AFTERNOON.
THERE WILL BE A WINDOW OF OPPORTUNITY FOR DECENT LAKE SNOWS IN THE
NW FLOW SNOWBELTS THIS MORNING...WITH DECENT MOISTURE IN PLACE...LAKE-850
DELTA T/S RUNNING IN THE HIGH TEENS (LAKE MICHIGAN) TO LOWER 20S
(LAKE SUPERIOR) AND A LIMITED INVERSION. GIVEN THE CONDITIONS...LAKE
SNOWS THROUGH MID MORNING COULD GET RATHER ROBUST FOR A TIME AND
HAVE BUMPED UP POPS AND ACCUMULATIONS TO GREATER THAN 2 INCHES WHERE
SNOW SHOWERS WILL LIKELY PERSIST LONGEST. RAPID DRYING/SUBSIDENCE
AND BACKING LOW LEVEL WINDS THIS AFTERNOON WILL QUICKLY THROTTLE
BACK THE LAKE EFFECT MACHINE FOR THE AFTERNOON...BUT WILL KEEP LOW
CHANCY POPS GOING IMMEDIATELY DOWNWIND OF THE LAKES.

TONIGHT...SFC RIDGE AXIS SLIPS THROUGH THE REGION FAIRLY
QUICKLY...BY MID TO LATE EVENING WITH ANOTHER FAST MOVING LOW
PRESSURE SYSTEM AND SHARP COLD FRONT DROPPING DOWN INTO THE NRN
LAKES BY THURSDAY MORNING. ONCE AGAIN LACK OF SUBSTANTIAL MOISTURE
WILL TRANSLATE TO A LACK OF PRECIP UNTIL THE ACTUAL FRONT SAGS
INTO UPPER MICHIGAN TOWARD MORNING. W-SW FLOW LAKE ENHANCED SNOWS
LOOK MINIMAL THIS TIME AROUND AHEAD OF THE LOW GIVEN THE DRY AIR
IN PLACE AND AS AIRMASS WARMS SUBSTANTIALLY TONIGHT. SO...NO POPS
THROUGH MOST OF THE NIGHT SAVE FOR INCREASING POPS IN EASTERN
UPPER MICHIGAN TOWARD MORNING WITH THE FRONT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 413 AM EST WED NOV 28 2012

JUST ANOTHER COUPLE OF SEASONABLY CHILLY DAYS THEN THE REGION WILL
GET INTO THE WELL ADVERTISED MILD WEATHER FOR A FEW DAYS. THERE WILL
BE A CHANCE FOR LAKE EFFECT SNOW SHOWERS ACROSS THE FAR NORTH ON
THURSDAY. AS THE MILDER AIR BEGINS TO OVERRUN THE ARCTIC AIR IN
PLACE FRIDAY...SNOW SHOWERS MAY DEVELOP. THE MILDER AIR LOOKS LIKE
IT WILL FINALLY WIN OUT OVER THE WEEKEND AND STICK AROUND INTO EARLY
NEXT WEEK. IN ADDITION...THERE WILL BE CHANCES FOR RAIN SHOWERS AS A
WEAK AREA OF LOW PRESSURE TRACKS BY TO OUR NORTHWEST. THE MAIN LONG
TERM FORECAST CONCERNS CONTINUE TO REVOLVE AROUND POPS THROUGH THE
PERIOD.

THURSDAY...HIGH PRESSURE SLIDES OFF TO THE SOUTHEAST AS A WEAKENING
CLIPPER AND ASSOCIATED COLD FRONT AND RIBBON OF MOISTURE MOVE
ACROSS THE REGION FROM THE NORTH. THERE COULD STILL BE SOME LIGHT
LAKE EFFECT OFF OF LAKE SUPERIOR IN THE MORNING AS DELTA TS INCREASE
FROM THE MIDDLE TEENS TO ABOUT 20 THROUGH THE MORNING HOURS (BUT
WITH ONLY MINOR ACCUMULATIONS). ELSEWHERE...A MOSTLY CLOUDY DAY IS
EXPECTED. MODEL SOUNDINGS/CROSS SECTIONS SHOW LOTS OF LOW LEVEL
MOISTURE BUT IT IS CONFINED TO BELOW -8C. FOR NOW WILL ADD IN FLURRY
CHANCES AS THE COLDER AIR WORKS ITS WAY IN BEHIND THE FRONT. HIGHS
RANGING FROM THE UPPER 20S NORTH TO THE UPPER 30S SOUTHEAST.

THURSDAY NIGHT...ANOTHER AREA OF HIGH PRESSURE SLIDES BY TO OUR
NORTH. CLOUDS MAY TRY TO PARTIALLY CLEAR IN THE EVENING BUT LIKELY
INCREASE ONCE AGAIN OVERNIGHT AS THE FIRST PUSH OF MILDER AIR ALOFT
ARRIVES LATE. AT THIS POINT DO NOT EXPECT ANY OVERRUNNING SNOW
SHOWERS AS THIS LOOKS TO HOLD OFF UNTIL FRIDAY. LOWS RANGING FROM
THE CHILLY MIDDLE TEENS NORTH TO THE MIDDLE AND UPPER 20S FAR
SOUTH.

FRIDAY...MAINLY CLOUDY SKIES. INCREASING WARM AIR ADVECTION AND
ASSOCIATED ISENTROPIC ASCENT BRING IN CHANCES FOR SNOW SHOWERS.
HIGHS RANGING FROM THE MIDDLE 20S NORTH TO THE MIDDLE 30S SOUTH.

FRIDAY NIGHT...ISENTROPICALLY DRIVEN SHOWERS CONTINUE TO BE A
POSSIBILITY. MODELS HAVE DELAYED THE MILDER AIR A BIT SO ANY
PRECIPITATION NORTH WOULD FALL IN THE FORM OF SNOW. ACROSS THE
SOUTHERN HALF OF THE REGION ANY PRECIPITATION (IF THERE IS ANY)
COULD BE IN THE FORM OF EITHER RAIN OR SNOW. NOT MUCH PRECIPITATION
IS EXPECTED BUT IT WOULD NOT TAKE MUCH TO SLICK UP AREA ROADWAYS.
TEMPERATURES HOLDING NEARLY STEADY OR SLOWLY RISING THROUGH THE
NIGHT.

SATURDAY AND SUNDAY...EXTENDED MODELS CONTINUE TO BE IN GOOD
AGREEMENT THAT THE ARCTIC AIR TEMPORARILY RETREATS INTO CENTRAL AND
NORTHERN CANADA. MEANWHILE...IT STILL LOOKS LIKE A WEAK AREA OF LOW
PRESSURE TRACKS BY TO NORTHWEST LATER SATURDAY INTO EARLY SUNDAY.
THIS WILL LEAD TO A CHANCE OF RAIN SHOWERS FOR BOTH DAYS AS MUCH
MILDER AIR SURGES INTO THE REGION. ACTUALLY WENT WITH LIKELY POPS
FOR SATURDAY NIGHT. HIGHS SATURDAY RANGING FROM AROUND 40 TO THE
MIDDLE 40S WITH HIGHS IN THE MIDDLE 40S TO LOWER 50S SUNDAY. LOWS IN
THE 30S TO LOWER 40S.

MONDAY INTO TUESDAY...ANOTHER STRONGER AREA OF LOW PRESSURE TRACKS
BY TO OUR NORTHWEST ACROSS CENTRAL ONTARIO KEEPING THE REGION ON THE
WARM SIDE OF THIS SYSTEM. THIS WILL LIKELY BRING SOME MORE RAIN AND
MILD TEMPERATURES TO THE REGION (BEST CHANCE MONDAY NIGHT INTO
TUESDAY MORNING). COLDER AIR STILL LOOKS LIKE IT WILL DROP INTO THE
REGION DURING MIDWEEK AND LATEST INDICATIONS ARE THAT IT MAY STICK
AROUND FOR A WHILE (WITH THE ECMWF SHOWING A LARGE CHUNK OF ARCTIC
AIR POISED TO DROP INTO THE REGION OUT OF NORTH CENTRAL CANADA).

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 639 AM EST WED NOV 28 2012

MAINLY MVFR CIGS WILL PREVAIL AT THE TERMINAL SITES THROUGH THIS
MORNING ALONG WITH SNOW SHOWERS. DRIER AIR AND HIGH PRESSURE BUILD
INTO THE REGION THIS AFTERNOON AND TONIGHT AND SHOULD LEAD TO VFR
CIGS TONIGHT THROUGH EARLY THURSDAY MORNING.

SOME GUSTY WEST TO NORTHWEST WINDS WILL BE COMMON THROUGH TODAY.
WINDS BACK WESTERLY TONIGHT AND REMAIN AROUND 10 KNOTS AS ANOTHER
AREA OF LOW PRESSURE DROPS INTO THE NRN PART OF THE STATE.

&&

.MARINE...
ISSUED AT 413 AM EST WED NOV 28 2012

PERIOD OF GUSTY WEST TO NORTHWEST WINDS WILL PERSIST FOR A HANDFULL
OF NEARSHORE AREAS...AND HAVE EXTENDED SMALL CRAFT ADVISORIES
ACCORDINGLY. WINDS WILL DIMINISH LATER THIS AFTERNOON/EARLY
EVENING. BUT...ANOTHER APPROACHING LOW PRESSURE SYSTEM WILL BRING
INCREASING WINDS AGAIN OVERNIGHT INTO THURSDAY. SMALL CRAFTS ON
LAKE MICHIGAN WILL BE STRETCHED THROUGH TONIGHT ACCORDINGLY. WILL
PROBABLY NEED ADDITIONAL SMALL CRAFT HEADLINES ON WHITEFISH
BAY/SAINT MARYS AND LAKE HURON FOR THURSDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR LHZ347-
     348.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR LMZ342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR LSZ321.

&&

UPDATE...BA
SYNOPSIS...AS
SHORT TERM...BA
LONG TERM...AS
AVIATION...BA
MARINE...BA
Hazardous weather outlook, Nov 28, 4:24 AM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
424 AM EST WED NOV 28 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
291100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
424 AM EST WED NOV 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF HEAVIER SNOW SHOWERS WILL BE FOUND IN THE SNOWBELTS OF
EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN GAYLORD AT 1-800-647-8676 OR VIA OUR FACEBOOK PAGE.

&&

ADDITIONAL WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE
FOUND...AT HTTP://WEATHER.GOV/GAYLORD.

ADAM

In the hours before

Local storm report, Nov 28, 9:53 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
953 AM EST WED NOV 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     SNOW             SAULT STE. MARIE        46.48N 84.37W
11/28/2012  M0.8 INCH        CHIPPEWA           MI   BROADCAST MEDIA

            20 MIN TOTAL THROUGH 930AM.

&&

SWR

Nearby

Lake Effect Snow Advisories in Michigan, 2012Every lake effect snow advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.